Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 62, NWS Huntsville, AL

November 23, 2004Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Nov 23, 2004, 11:50 AM CST for Lauderdale County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 11:50 AM CST (17:50 UTC)
Expired
Nov 23, 2004, 3:00 PM CST
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 128 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 231750
FFWHUN
ALC077-232045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1150 AM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 300 PM CST

* AT 1150 AM CST...WEATHER SERVICE RADAR INDICATED HEAVY RAINFALL    
  WAS OCCURRING ACROSS THE COUNTY. LAUDERDALE COUNTY EMERGENCY       
  MANAGEMENT RECENTLY REPORTED STREET FLOODING IN AND AROUND THE     
  FLORENCE AREA. WHILE ONLY ANOTHER HALF HOUR TO HOUR OF LIGHT TO    
  MODERATE RAINFALL IS EXPECTED...THIS WILL STILL CAUSE EXISTING     
  FLOODING TO WORSEN.

* SOME LOCATIONS AFFECTED INCLUDE...
  KILLEN...LEXINGTON...ROGERSVILLE AND UNDERWOOD-PETERSVILLE

MOTORISTS WILL ENCOUNTER RAPIDLY RISING WATER IN 
UNDERPASSES...INTERSECTIONS...AND OTHER FLOOD PRONE AREAS. 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3498 8722 3479 8725 3483 8756 3476 8783
      3491 8811 3500 8817

$$ 

27
1 follow-up statement
000 
WGUS74 KHUN 231851
FFSHUN
ALC077-231915-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1251 PM CST TUE NOV 23 2004

...THE FLASH FLOOD WARNING FOR LAUDERDALE COUNTY HAS BEEN CANCELED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL WAS 
ENDING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING.
SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS THREAT OF FLOODING
IS ENDING. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELED.

WITH THE THREAT OF ADDITIONAL HEAVY RAINFALL TONIGHT...A FLOOD WATCH 
REMAINS IN EFFECT UNTIL 6 PM WEDNESDAY EVENING.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA 
OUTLET FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3500 8723 3481 8728 3476 8783 3500 8817

$$

27

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 23, 10:24 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Nov 23, 10:24 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1024 AM CST TUE NOV 23 2004

.UPDATE...
WILL BE UPDATING ZONES SHORTLY TO REMOVE MENTION OF MORNING FOG AND
ADD IN MENTION OF TSRA MORE PREDOMINANTLY IN ZONES THROUGH THE
AFTERNOON HOURS. WILL ALSO MENTION HEAVY RAINFALL POSSIBLE IN
AFTERNOON ZONES. MORNING SURFACE ANALYSIS AT 14Z INDICATES THAT
MAJORITY OF THE FORECAST AREA (FA) IS BETWEEN TWO NEARLY STATIONARY
BOUNDARIES. ONE BOUNDARY IS ALONG THE TN/AL BORDER ACROSS SOUTHERN
MIDDLE TENNESSEE...AND ANOTHER EXTENDS SOUTHEAST FROM NEAR
TUSCALOOSA TO MONTGOMERY.

KGWX RADAR CONTINUES TO INDICATE LINE OF SHRA/TSRA MOVING THROUGH
CENTRAL MISSISSIPPI AND AS PER SATELLITE IMAGES...WATER
VAPOR/IR/...STORMS ARE HOLDING TOGETHER ALONG A MID LEVEL IMPULSE
MOVING THROUGH NORTH MISSISSIPPI ATTM. WILL INCREASE MENTION OF TSRA
FA-WIDE THIS AFTERNOON TO ACCOUNT FOR CONTINUED DEVELOPMENT AND FACT
THAT TSRA IS HOLDING TOGETHER. KBMX 12Z SOUNDING DOES SHOW A LITTLE
TURNING WITH THE WINDS WITH HEIGHT...WITH WINDS INCREASING AT 600
MILLIBARS TO AROUND 40 KNOTS. WILL BE MONITORING STORMS MOVING
THROUGH MISSISSIPPI VERY CLOSELY THROUGH THE AFTERNOON AS MID 60S
DEWPOINTS AND SLIGHTLY MORE UNSTABLE AIR MOVES INTO THE FA.

WITH HEAVY RAINFALL AND EXTENSIVE CLOUD COVER EXPECTED...TEMPS THIS
AFTERNOON SHOULD REMAIN NEARLY STEADY AND WILL LEAVE AS IS IN THE
GOING FORECAST.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

TROUTMAN
Hazardous weather outlook, Nov 23, 10:25 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1025 AM CST TUE NOV 23 2004

ALZ001>010-016-TNZ076-096-097-231900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1025 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

AN UPPER LEVEL DISTURBANCE WILL SPARK OFF NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS ACROSS MOST OF THE TENNESSEE VALLEY BY MIDDAY TODAY.
THE PRIMARY THREAT INITIALLY WILL BE HEAVY RAINFALL...BUT A FEW
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.

A BREAK IN THE ACTIVITY IS EXPECTED AFTER THIS DISTURBANCE MOVES
THROUGH. THUNDERSTORMS WILL INCREASE IN COVERAGE AGAIN THIS EVENING
AS A WARM FRONT ACROSS CENTRAL ALABAMA MOVES NORTH OVER THE AREA. A
FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL
OF UP TO ONE INCH.

AS A STRONG UPPER LOW LIFTS NORTHEAST OVER THE SOUTHERN PLAINS
TONIGHT...AN ORGANIZED LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP
OVER THE LOWER MISSISSIPPI VALLEY...AND AFFECT NORTHWEST ALABAMA
AFTER MIDNIGHT TONIGHT. AN ADDED THREAT WITH THIS LINE WILL BE
DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)..

THE LINE OF THUNDERSTORMS WILL CONTINUE EAST...AFFECTING THE AREA
EAST OF I-65 DURING WEDNESDAY MORNING. THE THREATS OF LOCALLY
HEAVY RAINFALL AND DAMAGING WIND GUSTS WILL CONTINUE UNTIL AROUND
NOONTIME.

CONSIDERABLY COOLER AIR WILL RUSH IN LATE WEDNESDAY AS A COLD
FRONT SWINGS THROUGH.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED LATE TONIGHT AND TOMORROW MORNING.

BCC

In the hours before

Special weather statement, Nov 23, 11:36 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 AM CST TUE NOV 23 2004

ALZ016-231815-
CULLMAN-
1136 AM CST TUE NOV 23 2004

...SIGNIFICANT WEATHER ALERT FOR LOCALLY HEAVY RAINFALL ACROSS
CULLMAN COUNTY...

SUSTAINED HEAVY RAINFALL HAS PRODUCED LOCALIZED FLOODING ACROSS
PORTIONS OF CULLMAN COUNTY...ESPECIALLY NEAR HANCEVILLE AND OTHER
POINTS ALONG THE CULLMAN BLOUNT COUNTY LINE. THE THUNDERSTORMS
RESPONSIBLE FOR THIS RAINFALL ARE EXPECTED TO MOVE INTO BLOUNT
COUNTY BY 1215 PM...ALLOWING THE RAIN TO TAPER OFF AND THE FLOODING
THREAT TO SUBSIDE.

FURTHER SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON IS
EXPECTED TO BE MUCH LIGHTER AND MORE SCATTERED. HOWEVER...ANY FURTHER
RAINFALL MAY CAUSE LOCALIZED FLOODING TO WORSEN RAPIDLY. RESIDENTS
ARE URGED TO KEEP A CLOSE EYE ON NEARBY DRAINAGE DITCHES...
CULVERTS...CREEKS...AND STREAMS...AND BE PREPARED TO MOVE TO HIGHER
GROUND IF NECESSARY.

STAY TUNED TO NOAA WEATHER RADIO OR A FAVORITE MEDIA OUTLET FOR
FURTHER WEATHER INFORMATION.

27

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.